Drug eruptions

Toxic epidermal necrolysis

 

Toxic epidermal necrolysis (TEN) is a life-threatening drug induced disorder. SCORTEN is a scoring system which was developed to predict mortality in patients suffering from TEN. In a very interesting paper just published in the Journal of the American Academy of Dermatology Dr. Bahar F. Firoz and co-workers report their experience over 5 years with 82 consecutively accrued patients. All patients suffered from histologically confirmed TEN and they were treated in a tertiary care hospital burn unit. The authors pretend to throw light on several conflicting points: does SCORTEN accurately predict mortality? Does the use of intravenous immunoglobulin (IVIg) improve survival? Which are the drugs more commonly implicated in the etiology of TEN and which are the most dangerous?

 

 

Toxic epidermal necrolysis: Five years of treatment experience from a burn unit.

Firoz BF, Henning JS, Zarzabal LA, Pollock BH.

J Am Acad Dermatol. 2012 Jan 27.   

PMID:
22285617

 

 

The main conclusions the authors underline are the following:

  1. The authors confirmed that SCORTEN accurately predicted mortality.
  2. Treatment with IVIg did not have a significant impact on survival.
  3. The following parameters were statistically significantly associated with an increased risk of death: higher body surface area involvement, age over 40 years, higher SCORTEN and higher number of medical comorbidities.
  4. The most common offending drugs were trimethoprim/sulfamethoxazole, anticonvulsants, nonsteroidal anti-inflammatory medications and allopurinol. Dr. Firoz et al found a significant association between the offending drug and the risk of death, being the greatest proportion of deaths due to allopurinol.

 

This large prospective cohort study, reporting data from a specialized unit, underlines the importance of identifying patients at high risk.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Carbamazepine-induced toxic epidermal necrolysis and Stevens-Johnson syndrome: can we prevent them?

 

Pharmacogenetic screening to prevent carbamazepine-induced toxic epidermal necrolysis and Stevens-Johnson syndrome: a criticalappraisal. 

Wu K, Reynolds NJ. Br J Dermatol. 2012 Jan;166(1):7-11.  PMID: 22212057

Carbamazepine-induced severe adverse reactions are a cause for concern due to their associated morbidity and mortality. Of course, the possibility of determining by means of a test the patient’s risk of developing such a complication would have important implications in our everyday clinical practice. Dr. Wu and Dr. Reynolds comment on two very recent papers published in the New England Journal of Medicine, focusing on the relationships between specific HLA alleles and adverse drug reactions with carbamazepine.

 

  • Carbamazepine-induced toxic effects and HLA-B*1502 screening in Taiwan. Chen P, Lin JJ, Lu CS, Ong CT, Hsieh PF, Yang CC, Tai CT, Wu SL, Lu CH, Hsu YC, Yu HY, Ro LS, Lu CT, Chu CC, Tsai JJ, Su YH, Lan SH, Sung SF, Lin SY, Chuang HP, Huang LC, Chen YJ, Tsai PJ, Liao HT, Lin YH, Chen CH, Chung WH, Hung SI, Wu JY, Chang CF, Chen L, Chen YT, Shen CY; Taiwan SJS Consortium. N Engl J Med. 2011 Mar 24;364(12):1126-33. PMID: 21428768. Dr. Chen et al concluded that identifying the HLA-B*1502 allele had an impact on clinical practice in South-East Asian patients who were going to be treated with carbamazepine, since this identification motivated the use of alternative treatments and it was associated with a decrease in the incidence of carbamazepine-related SJS/TEN.
  • HLA-A*3101 and carbamazepine-induced hypersensitivity reactions in Europeans. McCormack M, Alfirevic A, Bourgeois S, Farrell JJ, Kasperavičiūtė D, Carrington M, Sills GJ, Marson T, Jia X, de Bakker PI, Chinthapalli K, Molokhia M, Johnson MR, O’Connor GD, Chaila E, Alhusaini S, Shianna KV, Radtke RA, Heinzen EL, Walley N, Pandolfo M, Pichler W, Park BK, Depondt C, Sisodiya SM, Goldstein DB, Deloukas P, Delanty N, Cavalleri GL, Pirmohamed M. N Engl J Med. 2011 Mar 24;364(12):1134-43. PMID: 21428769. Dr. McCormack et al conclude that the identification of the HLA-A*3101 allele in Europeans is associated with an increase in the risk of carbamazepine-induced hypersensitivity to 26.0%, and its absence reduces this risk to 3.8% (assuming that the prevalence of carbamazepine-induced hypersensitivity is 5.0%).

 

Undoubtedly, although more studies are required to develop personalized medicine, this is a very interesting field of research.

Drug-induced subacute cutaneous lupus erythematosus.

 

Drug-induced subacute cutaneous lupus erythematosus (DI-SCLE) is a challenging disorder. In a recent issue of the British Journal of Dermatology, Dr. G. Lowe and co-workers have published a very interesting comprehensive systematic review of the cases reported. The authors deal in depth with its pathogenic mechanisms, management and prognosis:

 

A systematic review of drug-induced subacute cutaneous lupus erythematosus.

Lowe G, Henderson CL, Grau RH, Hansen CB, Sontheimer RD. Br J Dermatol. 2011 Mar;164(3):465-472. PMID: 21039412

 

Dr. Lowe and collaborators identified 117 cases of DI-SCLE, reported in English language publications, and conclude that:

  • DI-SCLE is clinically, histopathologically and immunologically indistinguishable from idiopathic  subacute cutaneous lupus erythematosus.
  • Incubation periods are variable and depend on the drug class. It is important to stress that long incubation periods, lasting years, have been reported. With respect to resolution, once the offending drug is stopped the majority of cases resolved within weeks, with or without specific treatment.
  • The majority of patients positive for Ro/SS-A or La/SS-B remain positive after DI-SCLE has resolved.
  • Histone antibodies testing was performed in 57 of the 117 cases, and one-third of these patients were positive for histone antibodies.
  • The majority of patients suffering from DI-SCLE have not been reported to progress to idiopathic systemic lupus erythematosus or Sjögren’s syndrome. The authors underline that follow-up time may not be long enough to confirm these data.
  • The aetiopathogenesis of DI-SCLE is still confuse. Taking into account that many different types of drugs can trigger it, it is possible that more than one mechanism precipitates the disorder. However, it is generally considered that these drugs induce a photosensitivity state which, in individuals with an immunogenetical predisposition, would  cause the disease via an isomorphic response.   
  • Patients are generally treated with steroids, topic or systemic, hydroxychloroquine and topical tacrolimus.
  • As currently there are no tests to identify the specific drug that elicits DI-SCLE, in patients receiving multiple treatments the authors recommend to discontinue, if possible, all drugs that could be responsible for the disorder. 

As limitations, Dr.  Lowe and collaborators remember the readers that the data analysis is retrospective. In addition, the authors consider the possibility of under-identification of cases not included in English speaking papers. Under-reporting of certain drug classes is also possible.

The authors underline the importance of recognizing this entity as most cases resolve if the causative agent is withdrawn, saving the patient from unnecessary procedures and treatments.

Case Report. Cutaneous leukocytoclastic vasculitis associated with dexibuprofen.

What are the most frequent histologic findings in drug eruptions?

Drug eruptions are a frequent complication seen in approximately 2% to 3 % of hospitalized patients. Some of these eruptions have a characteristic clinical picture such as erythema multiforme, fixed drug eruption, vasculitis, or acute generalized exanthematic pustulosis. However, most patients present with less specific rashes such as morbilliform drug eruptions, or urticaria that can account for up to 95% of cutaneous drug reactions. The diagnosis of drug eruptions is based on clinical history, particularly when the rash is temporally related to the introduction of a new drug, in the last days or weeks. Most drugs that the patient had been taking for years can usually be excluded as triggering agents. In addition, the clinical features of the rash, and, in some cases, the histopathologic examination of a cutaneous biopsy can help in diagnosis.

Although some drug eruptions have histologic patterns that make them easily diagnosed, in most patients histology is ‘‘non-specific’’ or ‘‘non-diagnostic’’. In a study published in the December issue of the Journal of the American Academy of Dermatology the authors have made a revision of the of cutaneous drug eruptions diagnosed over a 5-year period. A total of 104 cases were included in the study. In 83% of the cases, the suspected drug or drugs could be narrowed to 3 or fewer. The two most frequent classes of drug associated with the appearance of a rash were antibiotics (45%) and antiepileptics (15%). 94% of the rashes were morbiliform. Most of the biopsies (80%) showed superficial dermal inflammatory infiltrates in a combined perivascular and interstitial pattern. There were interface changes in 53% of the biopsies. The inflammatory infiltrates was composed of lymphocytes only in 32% of the cases, lymphocytes and eosinophils in 29% of the cases, lymphocytes and neutrophils in 10% of the cases, and lymphocytes, neutrophils and eosinophils in 21% of the cases. Therefore, 50% of the cases contained eosinophils in the infiltrate. In summary, the finding of superficial infiltrates with or without interface changes, with the presence of eosinophils is the most frequent histologic pattern observed in morbilliform drug eruptions. (more…)